Alert archive / New Mexico / Flash Flood Warnings in 2016

Flash Flood Warning 41, NWS Albuquerque, NM

August 29, 2016Torrance County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 29, 2016, 4:02 PM MDT for Torrance County, New Mexico. It was in force for 88 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2016, 4:02 PM MDT (22:02 UTC)
Expired
Aug 29, 2016, 5:30 PM MDT
In force
88 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Torrance County, NM

The radar

The Albuquerque radar (KABX), 69 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 4:30 PM MDTFLASH FLOOD4 Ne Tajique, NM3-4 FEET OF FLOWING WATER ON HWY 337

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2016-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2016-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1882 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

373 
WGUS55 KABQ 292202
FFWABQ
NMC057-292330-
/O.NEW.KABQ.FF.W.0041.160829T2202Z-160829T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
402 PM MDT MON AUG 29 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN TORRANCE COUNTY IN CENTRAL NEW MEXICO...

* UNTIL 530 PM MDT
    
* AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM PRODUCING HEAVY RAIN BETWEEN CHILILI AND
  TORREON...INCLUDING THE EASTERN MOST PORTIONS OF THE DOG HEAD BURN
  SCAR. RADAR INDICATES AT LEAST 2 INCHES OF RAINFALL HAS FALLEN
  ALONG COUNTY ROADS A015...A018...A019...AND A020.  FLASH FLOODING
  IS LIKELY.

THIS WILL IMPACT THE DOG HEAD FIRE BURN SCAR INCLUDING BUT NOT
LIMITED TO CANON DEL PINO...CANON DE LA PERRA AND CANON DE
TAJIQUE...AND HIGHWAY 337.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3469 10620 3472 10633 3487 10626 3487 10614

$$

34
2 follow-up statements
981 
WGUS75 KABQ 292249
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
449 PM MDT MON AUG 29 2016

NMC057-292330-
/O.CON.KABQ.FF.W.0041.000000T0000Z-160829T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TORRANCE-
449 PM MDT MON AUG 29 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
NORTHWESTERN TORRANCE COUNTY...

AT 447 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH LIGHT TO MODERATE RAIN CONTINUING BETWEEN CHILILI
AND TAJIQUE...INCLUDING THE EASTERN MOST PORTION OF THE DOG HEAD
BURN SCAR. FLASH FLOODING HAS BEEN REPORTED ALONG HIGHWAY 337. THREE
TO FOUR FEET OF WATER IS RUSHING OVER THE ROADWAY. DO NOT DRIVE INTO
THESE WATERS!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3469 10620 3472 10633 3487 10626 3487 10614

$$

34
585 
WGUS75 KABQ 292330
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
530 PM MDT MON AUG 29 2016

NMC057-292338-
/O.EXP.KABQ.FF.W.0041.000000T0000Z-160829T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TORRANCE-
530 PM MDT MON AUG 29 2016

...THE FLASH FLOOD WARNING FOR NORTHWESTERN TORRANCE COUNTY WILL
EXPIRE AT 530 PM MDT...

THE HEAVY RAIN HAS SUBSIDED...HOWEVER RUNOFF MAY CONTINUE TO POSE
PROBLEMS INTO THE EVENING. FOR THOSE INTERESTED IN TRAVELLING ALONG
HIGHWAY 337 THIS EVENING...CHECK NMROADS.COM BEFORE VENTURING OUT. 

LAT...LON 3469 10620 3472 10633 3487 10626 3487 10614

$$

34

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 3:38 PM MDT, 24 minutes earlier.

Area forecast discussion, Aug 29, 3:38 PM MDT, 24 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
338 PM MDT MON AUG 29 2016

.SYNOPSIS...
An upper level low pressure system weakening over New Mexico will
still continue to generate showers and thunderstorms through late
tonight. The heaviest rainfall is expected over the eastern plains.
Southerly flow will increase over the state Tuesday through Friday
as high pressure over the lower Mississippi river valley moves west
into Texas. This will allow for a potential significant increase in
the coverage of thunderstorms with heavy rainfall. A drying and
warming trend is possible by the weekend.

&&

.DISCUSSION...
The center of upper level low pressure along the NM/CO border is
weakening and drifting westward. A well-defined axis of moisture
extends from this low southward to a remnant convective cluster
north of Puerto Vallarta. Low level winds have shifted to the
southeast and are advecting deeper moisture westward into central
NM, as evidenced by gap winds at KABQ and increasing dewpoints. As
was mentioned on previous discussions, abundant cloud cover and cool
temps have limited instability across the plains today, and storm
coverage is very slow to develop. Near-term high res guidance is
still very bullish with developing an axis of very heavy rainfall
tonight across southeast NM. Not all guidance members agree on this
area of rainfall so confidence is just not high enough to support a
Flash Flood Watch. However, the evening/overnight shift will need to
monitor closely. For now, have likely/definite POPs in the area and
mention heavy rainfall in weather grids.

Tuesday through Friday will feature upper level high pressure over
the lower MS river valley drifting westward toward NM. Models are
still not in good agreement on how the tropical disturbance over MX
will shift northward along the western periphery. The GFS is still
very wet Wednesday through Friday for central and western NM. The
NAM remains focused over eastern NM Wednesday and the ECMWF is
wet for southern NM. Essentially went with a blend of the guidance
and coordinated boundaries with surrounding forecast offices. Will
continue to mention the locally heavy rainfall to account for lack
of greater confidence.

There is still no improvement in extended forecast guidance with
respect to the approaching trough from the west by the weekend. The
GFS indicates much drier air moving in on rather breezy southwest
flow. This would allow for stronger diurnal temperature swings with
min temps quite chilly across the north and west. The ECMWF solution
is again out of phase with respect to storm coverage. Will show a
slow decrease in storm coverage through this period.

Guyer

&&

.FIRE WEATHER...
Moisture will be be most abundant for much of the week across the
east half of the state and, at least from tonight into Wed, it
looks like that region will see the most significant rainfall from
waves of showers and thunderstorms. There should be some increase
in showers and storms west half Tue and Wednesday, but overall
wetting rain footprint size and actual amounts will mostly be
greater east than west. That may change Thu when the west may be
the more favored area, though not all fcst models agree on that just
yet. As much as 2 to 4 inches of rain may tally up through Thu or
Fri across primarily the southeast third of the fcst area. Even very
locally up to 5 inches or so may be realized at just a few spots
there. Elsewhere in the east amounts through the aforementioned time
period should reach a minimum of three quarters of an inch to an
inch on the low end of the range to nearly 3 inches on the high end.
Western locales will see considerably lover amounts overall, also
with less overall coverage, at least through Wed.

While little precip is forecast for the far northwest corner
of NM through Wed, nighttime RH recoveries will range from good to
very good while elsewhere in the very good to excellent range. This
general trend should continue into at least Fri if not Sat night.
Wind speeds will be in the light to at most moderate range with the
exception of the usual stronger but relatively brief thunderstorm
outflows.  the one exception to this scenario will be some locally
strong easterly gap winds below canyons into the Rio Grande Valley
between roughly 6 pm and 1 am tonight and to a lesser degree again
Tue night. Fairly high RH levels will preclude any critical fire wx
conditions. Haines values are expected to be mostly at 3 or less
through at least Sat. Ventilation values will range from poor to
fair through Thu with some patchy good rates mainly west. Rates will
improve thereafter through the weekend.

43

&&

.AVIATION...
18Z TAF CYCLE
Quite moist across roughly east half of NM through the fcst period
and beyond as SHRA and TSRA slowly increase there through much of
this aftn. Some spotty MVFR conditions likely with the heavier
cells across the east with even some overnight IFR conditions
possible there as well. KLVS and KTCC have highest risk of
convective impact before 21z, though some risk thereafter as well.
KROW seeing increasing impact after 21Z. Also with east gap winds
trying to push into portions of Rio Grande Valley this aftn
isolated to widely scattered SHRA and TSRA are fairly likely to
develop, thus KABQ/KAEG and KSAF also have some potential for
convective impacts, though should remain in VFR range. East gap
wind to increase markedly after 00z. Some higher based storms
also to west of the Rio Grande, but activity will be more sparse
and least activity is expected in far northwestern parts of the
state. Any storms will be capable of heavy downpours reducing
visibility and ceilings along with gusty downburst winds,
especially central and east NM. Also brief mt obscurations
possible.

43

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  55  83  58  82 /  10  10  10  20
Dulce...........................  44  78  48  78 /  30  30  20  40
Cuba............................  47  69  49  70 /  40  30  30  50
Gallup..........................  45  77  51  77 /  10  20  30  20
El Morro........................  44  71  47  71 /  20  30  30  30
Grants..........................  47  75  50  74 /  20  30  30  30
Quemado.........................  50  76  51  76 /  20  30  40  50
Glenwood........................  62  84  59  82 /  20  30  30  50
Chama...........................  44  71  44  71 /  50  40  30  50
Los Alamos......................  52  71  52  71 /  50  40  40  30
Pecos...........................  50  70  51  70 /  50  40  40  60
Cerro/Questa....................  48  71  47  71 /  60  40  40  50
Red River.......................  40  62  41  62 /  60  50  50  60
Angel Fire......................  36  67  38  67 /  60  50  50  60
Taos............................  47  73  45  73 /  40  30  30  30
Mora............................  49  67  48  67 /  60  40  50  60
Espanola........................  56  76  53  77 /  30  30  30  30
Santa Fe........................  53  69  52  69 /  40  30  40  50
Santa Fe Airport................  53  74  53  74 /  30  30  30  40
Albuquerque Foothills...........  57  76  58  74 /  40  30  40  40
Albuquerque Heights.............  59  79  59  77 /  30  30  40  40
Albuquerque Valley..............  59  82  60  79 /  30  30  30  30
Albuquerque West Mesa...........  58  80  59  78 /  30  30  40  30
Los Lunas.......................  56  81  58  78 /  30  30  30  40
Rio Rancho......................  57  80  58  78 /  30  30  40  40
Socorro.........................  59  82  60  78 /  30  30  30  40
Sandia Park/Cedar Crest.........  53  71  54  70 /  50  50  50  50
Tijeras.........................  54  74  55  73 /  40  40  40  50
Moriarty/Estancia...............  51  72  53  71 /  50  40  40  40
Clines Corners..................  50  70  52  70 /  60  40  40  40
Gran Quivira....................  52  72  54  71 /  40  40  30  50
Carrizozo.......................  58  77  58  76 /  40  40  40  50
Ruidoso.........................  50  69  52  65 /  70  70  70  60
Capulin.........................  52  72  51  74 /  50  40  30  50
Raton...........................  52  76  51  77 /  60  40  30  40
Springer........................  53  76  53  76 /  50  40  30  40
Las Vegas.......................  49  72  50  71 /  70  40  30  50
Clayton.........................  58  78  57  78 /  60  60  40  40
Roy.............................  56  73  55  73 /  50  40  30  40
Conchas.........................  62  77  61  77 /  50  60  30  40
Santa Rosa......................  59  77  60  77 /  50  50  50  50
Tucumcari.......................  61  80  61  80 /  80  60  50  50
Clovis..........................  61  78  60  80 /  90  60  50  50
Portales........................  63  77  62  79 /  90  60  50  50
Fort Sumner.....................  62  75  62  75 /  70  60  50  50
Roswell.........................  64  76  64  77 /  80  60  60  60
Picacho.........................  57  71  58  73 /  70  60  60  60
Elk.............................  54  67  55  69 /  70  70  70  60

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 29, 5:51 AM MDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 AM MDT MON AUG 29 2016

NMZ501>540-301200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
551 AM MDT MON AUG 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN...RESULTING IN MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SLOW MOVING STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN TUESDAY...RESULTING IN MINOR FLOODING. MORE
SIGNIFICANT RAINFALL AMOUNTS ARE POSSIBLE BETWEEN THE SOUTH
CENTRAL MOUNTAINS AND THE TEXAS BORDER WHERE LOCALIZED FLASH
FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

11

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:42 PM MDTAreal Flood AdvisoryABQCurry, Quay2 hr
Aug 29, 1:59 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe91 min
Aug 29, 3:35 PM MDTAreal Flood AdvisoryABQSanta Fe85 min
Aug 29, 3:41 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance2 hr
Aug 29, 3:46 PM MDTAreal Flood AdvisoryABQLincoln119 min
Aug 29, 4:23 PM MDTAreal Flood AdvisoryABQTorrance112 min
Aug 29, 5:39 PM MDTAreal Flood AdvisoryABQMora, San Miguel111 min

Nearby

Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.